Calcium and vit. D supplements

Hi everyone, Has anyone been given calcium + vitamin D supplements whilst taking high dose steroids? They were prescribed to me some year and a half ago, at 2 tabs per day. After my appointment with Rheumy yesterday to get a steroid injection in my knee, he informed me that one of the blood test results shows that my calcium levels are high and to stop taking them as they are causing me more harm than good.

Jan

14 Replies

oldestnewest
  • I've never been prescribed them Jan but good job the rheumy noticed. I take multi vitamins, fish oils and evening primrose. I'm wondering when it'll come out that these are of no use or harmful too.

  • Hi Paula, As my steroids were being reduced (for my sarcoidosis) you would think they would reduce the calcium, but this seems to have been overlooked by both my GP and chest consultant. Reading about this excess calcium does not sound good, can cause all sorts of problems. Lets hope it has been caught early enough.

    Just something else to worry about.

    Jan

  • Thanks Summer for your observations, will take it up with consultant next time I see him.

    Jan

  • I believe what your takng Jan is ad-cal. I was sent a letter to tell me to go collect prescription of them and i am still on them. With me there is a history of joint and back problems and i was advised to take them. I also take some health vits,fish oils,b6-b12,vitc and another one for my joints (which at 2 in the morning i can't remember) If your bloods are showing that the calcium is high well done to the consultant. Have you had a dexa scan yet. That reveals how your bones are going with the meds your on.

    Take care. Sylvia.xxx

  • Hi Sylvia, yes they are ad-cal, I haven't had a dexa scan, but will ask consultant next time I see him, sorry you were up at 2 am, I was up at 4.30 checking the weather as my husband was on the night shift and we had quite a fall of snow last night, but he did manage to get home safely. Thanks for you advice about the scan.

    Jan

  • You are welcome. I am here if you need me. I can't answer all questions but i do my best.xxx

  • i too have had a dexa scan... i was precribed calceos at the timei

  • Bloods should be monitired by some one gp or hosp?

  • Hi Summer, yes I agree, they should have been testing blood more often. Will take this up with GP.

    Jan

  • Hi, I'm on 30mg x 3 daily Hydrocortosine and was taken off calcimn and vit D tablets, as calcium was high, but now take Adcal D3 (vit D only), also have had 3 Dexa scans in 3 years, as I have Osteoporosis. Take care Ann

  • Hi Ann, Thank you fo your reply, did you have any side effects from the high calcium? Rheumy said that it was making my situation worse, in what way I'm not sure. He said the pain and swelling in joints are due to my sarcoidosis being active. Will mention dexa scan when I see him next month. I think they are passing the buck between GP and consultants as to what and who does what.

    Jan

  • Hi Jan, I wasn't aware of anyside affects, was told it was far too high and stop taking them. The vit D tablets are supposed to help with the pain but haven't felt any improvement, am taking Tramodol, Paracetomol, and have painkiller patches, they are quite good. GP and Consultants won't give me anything stronger as I'm on so many drugs. Yes they do seem to pass the buck, I think that they should get together once every 6mths, say, to discuss your case and maybe have a plan ready incase its needed, thats what my Rhuemy and Endocrinologist do and it has worked, its been twice now, feel very lucky when I read about the way some of the people on this site are treated. Good luck, take care Ann

  • Hi Ann, thanks for your reply, glad there were no side affects, I can't take strong pain meds, just 8 paracetamol a day and pregabalin for my fibromyalgia, loads of other meds, as well for other problems. It would be a good idea if consultants could get together and discuss cases if need be. Thanks for wishing me luck, I think I am going to need it, had steroid injection on Monday but knee is still very painful.

    Jan

  • Hi Jan, I had a steroid injection in my knee and that didn't work, but my Mother's had 2 in her hip and they have worked each time. It would be lovely if they where to work for a short while just to get a bit of relief. I go to the hydropool once a week and that's soooooo nice to get in the warm water and weightless, since I've been poorly plus the steroids Ive put on weight, I went in ICU a size 8/10 came out, into ITU size 18.Have started to watch what I eat, but with the Addisons I get salt and carb cravings, not good, but nice mmmmmm, lost 3lb this week. Take care

    Ann

You may also like...